Idaho, 2009Heavy Snow in Idaho, March 5 to 6, 2009
March 5 to 6, 2009 · NWS BOI · 2 events in 2 counties and zones
A strong and moist Pacific storm dealt a blow to the West Central and Boise Mountains in Southwest Idaho on the 5th and 6th of March leaving up to fifteen inches of wet, heavy snow in the mid elevations and up to two feet in the higher elevations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and moist Pacific storm dealt a blow to the West Central and Boise Mountains in Southwest Idaho on the 5th and 6th of March leaving up to fifteen inches of wet, heavy snow in the mid elevations and up to two feet in the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 5, 3:06 AM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 5, 3:06 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
306 AM MST THU MAR 5 2009
.SHORT TERM...TODAY THROUGH FRIDAY...START OF ARCTIC OUTBREAK
ACROSS THE INTERMOUNTAIN WEST THIS AFTERNOON AS COLD UPPER
TROUGH/ARCTIC FRONT PUSH SOUTH. PRECIPITABLE WATER VALUES TAKEN
FROM CANADIAN SOUNDINGS NEAR THE TROUGH HAVE YIELDED CLOSE TO 0.30
INCHES. MODEL AND HPC QPF AMOUNTS ARE MUCH HIGHER...ESPECIALLY IN
THE MOUNTAINS...THAN WOULD BE EXPECTED FOR CONTINENTAL ARCTIC
SYSTEM SUCH AS THIS. BELIEVE MUCH OF THIS IS DUE TO THE STRONG MID
LEVEL WEST WINDS PRODUCES TERRAIN DRIVEN LIFT ENHANCING
PRECIPITATION/SNOW AMOUNTS. THE CENTRAL MOUNTAINS...ESPECIALLY
THE WEST FACING SLOPES...SHOULD SEE BETWEEN 10 AND 14 INCHES OF
SNOW WITH LOCALLY HIGHER AMOUNTS. MOUNTAIN VALLEYS WILL SEE
SLIGHTLY LESS SNOW...BETWEEN 6 AND 10 INCHES. WINDS BETWEEN 20 TO
30 MPH WINDS WITH GUSTS UP TO 45 MPH WILL BE A CONCERN CAUSING
BLOWING AND DRIFTING SNOW AND REDUCING VISIBILITIES. BASED ON SNOW
AMOUNTS AND WIND...WILL BE ISSUING A WINTER WEATHER ADVISORY FOR
SNOW AND BLOWING SNOW TODAY AND TONIGHT IN THE WEST CENTRAL AND
BOISE MOUNTAINS AND CAMAS PRAIRIE. EXCEPT FOR A WEAK BAND OF
SHOWERS EARLY THIS MORNING...SHADOWING FROM THE OWYHEE MOUNTAINS
LOOKS TO KEEP THE TREASURE VALLEY DRY THROUGH THE AFTERNOON AT
LEAST UNTIL THE ARCTIC FRONT ARRIVES BETWEEN AROUND 03Z. COULD SEE
UP TO 1.5 INCHES OF SNOW IN THE TREASURE VALLEY BY 12Z
FRIDAY...THOUGH BASED ON THE FORWARD SPEED OF THE FRONT AND QPF
AMOUNTS...THINK MOST VALLEY AREAS WILL SEE LESS THAN AN INCH.
VERY COLD FRIDAY AS BREEZY POST FRONTAL NORTHWEST WINDS KEEP
TEMPERATURES FROM GETTING MUCH ABOVE 40.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...COLD AND UNSETTLED
WEATHER CONTINUES TO BE THE MAIN THEME OF THE EXTENDED
PERIOD...HOWEVER MODELS THIS MORNING ARE MOVING THE COLD AIR OUT A
LITTLE QUICKER NEXT WEEK THAN PREVIOUS RUNS HAD SHOWN. IN FACT...BY
THE TIME WE GET TO ABOUT TUESDAY...BOTH GFS AND ECMWF ARE NOW
INDICATING A LITTLE MORE RIDGING OVER THE PACIFIC NORTHWEST WITH THE
EURO A TAD COLDER THAN THE GFS. NEVERTHELESS...THIS PATTERN STILL
FAVORS BELOW NORMAL TEMPERATURES FOR MID MARCH ALTHOUGH NOT THE
PRONOUNCED COLD NORTHERLY FLOW OF YESTERDAYS SOLUTIONS. POPS ARE
STILL INDICATED ON EACH DAY IN THE EXTENDED PERIOD WITH NO
PARTICULAR DAY STANDING OUT AS A BIG PRECIPITATION EVENT FROM THIS
DISTANCE.
&&
.AVIATION...MVFR OVER MOUNTAIN LOCATIONS TODAY AND VFR ELSEWHERE.
BRIEF SHOWERS OF RAIN AND SNOW THIS MORNING AS WEAK WAVE PASSES.
SURFACE WINDS TO INCREASE TODAY FROM THE WEST ACROSS THE SNAKE
VALLEY. WIDESPREAD MVFR CONDITIONS TONIGHT AFTER 00Z AS STRONG WAVE
AND MODIFIED ARCTIC FRONT MOVES SOUTH. CEILINGS AND VSBY TO LOWER
CONSIDERABLY AHEAD OF AND BEHIND FRONT. MOUNTAIN SITES LOWERING TO
IFR IN MODERATE SNOW AND WIDESPREAD MOUNTAIN OBSCURATION. SFC WINDS
INCREASE WITH FROPA WITH MODERATE WEST WINDS ALOFT.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST
FRIDAY FOR IDZ013-IDZ028.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST
FRIDAY FOR IDZ011.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...JDS
LONG TERM....GS/JA
AVIATION.....GSHazardous weather outlook, Mar 4, 10:43 PM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
1043 PM MST WED MAR 4 2009
IDZ011-013-ORZ062-060545-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-BAKER COUNTY-
1043 PM MST WED MAR 4 2009 /943 PM PST WED MAR 4 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM WATCH REMAINS IN EFFECT FOR BAKER COUNTY OREGON...THE
WEST CENTRAL MOUNTAINS...AND BOISE MOUNTAINS FROM THURSDAY MORNING
THROUGH LATE THURSDAY NIGHT. A MOIST LOW PRESSURE SYSTEM DEVELOPING
IN WESTERN CANADA WILL MOVE INTO THE PACIFIC NORTHWEST...SPREADING
SNOW ACROSS THE AREA LATE THURSDAY MORNING. MODERATE TO HEAVY SNOW
IS POSSIBLE LATE THURSDAY MORNING INTO THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
IDZ012-014>016-028>030-ORZ061-063-064-060545-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
1043 PM MST WED MAR 4 2009 /943 PM PST WED MAR 4 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Boise Mountains
- When
- March 5, 5:00 AM MST to March 6, 5:00 AM MST
- Where
- Boise Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.602, -115.335 (the zone’s center; the record gives no point)
Trained spotters and the Idaho Department of Transportation reported from ten to fifteen inches of snow and SNOTELS reported from ten to twenty four inches of snow during a twenty four hour period.
Heavy Snow, West Central Mountains
- When
- March 5, 5:00 AM MST to March 6, 5:00 AM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.543, -116.300 (the zone’s center; the record gives no point)
Trained spotters reported ten inches of snow and SNOTELS reported from ten to twenty inches of snow during a twenty four hour period.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 5 to 9, 2009$150,000 · 1 event
- Wildfire in Texas, March 5, 2009$100,000 · 1 event
- Wildfire in Texas, March 5, 2009$25,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 8, 20097 events
- Strong Wind in Illinois, March 5, 2009$5,000 · 5 events
- Winter Storm and Heavy Snow in Montana, March 5 to 6, 20094 events
- Winter Storm in Montana, March 5 to 6, 20094 events
- High Wind in New Mexico, March 5, 200959 kt wind · 4 events
- Heavy Snow in Idaho, March 5, 20093 events
- Heavy Snow in Washington, March 5, 20092 events
- Heavy Snow in Oregon, March 5 to 6, 20092 events
- Heavy Snow in Idaho, March 5 to 6, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152917, 152920.